Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 263, NWS Lincoln, IL

August 3, 2003Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 2003, 4:57 PM CDT for Logan County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 4:57 PM CDT (21:57 UTC)
Expired
Aug 3, 2003, 6:00 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Logan County, IL

The radar

The Lincoln radar (KILX), 10 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS53 KILX 032157
SVRILX
ILC107-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 600 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARTSBURG...OR ABOUT 6 MILES NORTHWEST OF
  LINCOLN...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINCOLN
  BEASON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4032 8950 4016 8960 4003 8949 4013 8914

$$

EH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:55 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT SUN AUG 3 2003

LATEST SURFACE ANALYSIS HAD LOW CENTERED OVER EXTREME SOUTHWEST LAKE
MICHIGAN...WITH NUMEROUS TROFS AND BOUNDARIES EVIDENT ACROSS THE
GREAT LAKES AND MIDWEST (MOST PIVOTING AROUND LOW...OTHERS
CONVECTIVE OR LAKE BREEZE IN ORIGIN). MAIN CONCERN THROUGH THE SHORT
TERM CONTINUES TO BE THE THREAT OF SHOWERS AND THUNDERSTORMS.

12Z MODELS IN REASONABLE AGREEMENT WITH RESPECT TO FEATURES EXPECTED
TO IMPACT CENTRAL ILLINOIS. HOWEVER...FAVOR THE ETA SOLUTION WITH
THE SHORT WAVE TUESDAY AND TUESDAY NIGHT OVER THE MORE AGGRESSIVE
GFS. GUIDANCE TEMPERATURES CLOSE AND REASONABLE...SO WILL NOT STRAY
TOO FAR.

TONIGHT THROUGH MONDAY NIGHT...IN SUMMARY...THIS PERIOD WILL WIND UP
MUCH LIKE THE PAST FEW DAYS THOUGH WITH GRADUALLY IMPROVING
CONDITIONS (REDUCED THREAT OF SHOWERS/STORMS). SHOWERS AND
THUNDERSTORMS EXPECTED AREAWIDE THIS EVENING WITH DIURNAL
INSTABILITY INTERACTING WITH YET ANOTHER SHORTWAVE AROUND UPPER LOW
OVER THE GREAT LAKES REGION. THE UPPER LOW SHIFTS A BIT TO THE SOUTH
AND EAST FOR MONDAY AND MONDAY NIGHT AND THERE IS NOT ANOTHER
SIGNIFICANT WAVE PROGGED TO ROTATE AROUND IT AT THIS TIME. STILL...
DIURNAL HEATING (WITH COLD POOL ALOFT STILL NEARBY) AND WEAK
CYCLONIC FLOW WARRANT LEAVING A CHANCE OF SHOWERS/STORMS IN THE
FORECAST (ESPECIALLY OVER THE EASTERN CWA) THOUGH COVERAGE SHOULD BE
LOW.

TUESDAY AND TUESDAY NIGHT...UPPER LOW PULLS FAR ENOUGH EAST OF
CENTRAL ILLINOIS THAT ATTENTION TURNS WELL UPSTREAM FOR THE FIRST
TIME IN A FEW DAYS. A SHORT WAVE IS PROGGED TO SLIDE DOWN THE MEAN
WESTERN U.S. RIDGE INTO THE MID MISSISSIPPI VALLEY. WHILE MOST OF
THE UPPER FORCING IS PROGGED TO STAY SOUTH AND WEST OF THE FORECAST
AREA...WAA/ISENTROPIC ASCENT ON THE FRONT END OF THE WAVE MAY THROW
SOME PRECIPITATION NORTH INTO FORECAST AREA. WILL RAISE POPS
SLIGHTLY IN GRIDDED FORECAST TO MATCH BETTER WITH SURROUNDING
OFFICES...BUT LEAVE MENTION OUT OF THE WORDED FORECAST AT THIS TIME.
IT SEEMS THAT THE GFS IS TOO AGGRESSIVE WITH ITS QPF WITH THIS
FEATURE.

WEDNESDAY...A WEAK SHORT WAVE IS PROGGED TO SLIDE SOUTH SOUTHEAST
THROUGH ILLINOIS...WITH MODEL SOUNDINGS SUGGESTING ENOUGH
INSTABILITY PRESENT BY AFTERNOON TO CONTINUE WITH A CHANCE OF
SHOWERS/STORMS.

THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT PRETTY GOOD THAT
A RIDGE WEST/TROF EAST PATTERN WILL PERSIST ACROSS NORTH AMERICA FOR
THE FORESEEABLE FUTURE. CENTRAL ILLINOIS WILL BE LOCATED IN THE
NORTHWEST FLOW ON THE FRONT OF THE RIDGE/BACK OF THE TROF AND WILL
CONTINUE TO SEE TEMPERATURES AT OR SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD. WHILE SHOWERS/STORMS CAN NOT BE RULED OUT ANY DAY FROM
EITHER COLD POOL/TROFFING WITH THE UPPER LOW OR AN UNFORESEEN
SHORTWAVE RIDING DOWN THE UPPER RIDGE...CHANCES ARE TOO LOW TO
MENTION AT THE MOMENT.

.ILX...NONE.

BAK
Hazardous weather outlook, Aug 3, 2:30 PM CDT, 2 hours 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
130 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. A SURFACE BOUNDARY
COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL IGNITE SCATTERED
THUNDERSTORMS ONCE AGAIN. THE PRIMARY THREAT WITH ANY STORMS
THAT DEVELOP THIS AFTERNOON AND TONIGHT WILL BE LARGE
HAIL...DAMAGING WINDS...HEAVY RAINFALL AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND
SOUTHEAST ILLINOIS ON MONDAY. AT THIS TIME...NO ORGANIZED SEVERE
WEATHER THREAT IS ANTICIPATED ON MONDAY. THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE LATE TUESDAY INTO WEDNESDAY AS A FRONTAL
SYSTEM APPROACHES CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY ONCE AGAIN BE REQUIRED THIS AFTERNOON AND
TONIGHT. THE BEST AREA FOR ORGANIZED SEVERE WEATHER WILL BE ALONG
AND EAST OF INTERSTATE 55. ALSO...THE BEST TIME FOR SEVERE WEATHER
WILL BE MAINLY FROM 200 PM TO 1000 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

In the hours before

Local storm report, Aug 3, 11:23 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1123 AM CDT SUN AUG 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    BLOOMINGTON               IL   1.00 INCH HAIL
08/02/03   MCLEAN                         REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0800 PM    MARTINSVILLE              IL   WIND DAMAGE
08/02/03   CLARK                          TREES AND POWER LINES
                                          DOWN. A FEW TREES DOWN ON
                                          HOMES. SEVEN WINDOWS BLOWN
                                          OUT OF A HOME. REPORTED BY
                                          SHERIFF.

1055 PM    FLORA                     IL   FLASH FLOOD
08/02/03   CLAY                           WATER COVERING MANY ROADS
                                          IN TOWN.

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:53 PM CDTSevere Thunderstorm WarningILXClark37 min
Aug 2, 8:47 PM CDTSevere Thunderstorm WarningILXEffingham58 min
Aug 2, 10:55 PM CDTFlash Flood WarningILXClay6 hr
Aug 3, 2:13 PM CDTTornado WarningILXMcLean47 min
Aug 3, 5:43 PM CDTSevere Thunderstorm WarningILXCrawford47 min
Aug 3, 6:21 PM CDTSevere Thunderstorm WarningILXLawrence54 min
Aug 3, 6:32 PM CDTSevere Thunderstorm WarningILXRichland58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.